MAUDE Adverse Event Report: US SURGICAL PUERTO RICO EEA; STAPLER, SURGICAL

US SURGICAL PUERTO RICO EEA; STAPLER, SURGICAL
Model Number EEAXL25
Medical Device Problem Codes Detachment of Device or Device Component (2907); Mechanics Altered (2984)
Health Effect - Clinical Codes Failure to Anastomose (1028); Laceration(s) (1946); Ventricular Fibrillation (2130); Foreign Body In Patient (2687)
Date of Event 06/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, during the minimally invasive esophagectomy, the circular stapler did not seem to fire correctly.When trying to create the anastomosis between esophagus and stomach, the stapler did not seem to deploy any staples, only cut which had bad results for anastomosis.The surgeon had to convert the procedure from laparoscopic to open to go into abdomen to further mobilize, and then start the procedure again with a different circular stapler.The surgical time was extended for six hours.The patient was currently in intensive care unit due to ventricular fibrillation.
 
Additional Manufacturer Narrative
Additional information: d9, g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted the anvil cutting ring showed deep traces of knife impression and the ring was received completely severed.Microscopic evaluation of the anvil buckets noted no staple markings.It was reported that the staple did not deploy.The reported issue was confirmed.The product analysis noted evidence that the device was not used as intended.This issue can occur if the instrument is handled rough.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, during the minimally invasive esophagectomy, the circular stapler did not seem to fire correctly.When trying to create the anastomosis between esophagus and stomach, the stapler did not seem to deploy any staples, only cut which had bad results for anastomosis.The surgeon had to convert the procedure from laparoscopic to open to go into abdomen to further mobilize, and then start the procedure again with a different circular stapler.The surgical time was extended for 6 hours.The patient was currently in intensive care unit due to ventricular fibrillation.It was noted that the stapler cartridge ring with staples was found on a scan of the patient.It seems that the stapler cartridge must have popped off the stapler while it was being placed intercostal and the surgeon was not aware of this.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Correction: h6 (f1906) additional information: g3.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted that the instrument with a disengaged staple guide noted proper weld marks on the shell head.Further inspection noted that the green bar was visible in the indicator window and the safety feature was not engaged.The pusher fingers appeared to be intact, and inspection under the microscope displayed staple divots to the knife blade.The first anvil of the instrument was observed to be not tilted and separated from the instrument.Further inspection of the anvil cutting ring showed no traces of knife impression, and the ring was received intact.The second orvil anvil of the instrument was observed to be tilted and separated from the instrument.Further inspection of the anvil cutting ring showed deep traces of knife impression, and the ring was received completely severed.Microscopic evaluation of the anvil buckets noted no staple markings.It was reported that the staples did not deploy and the compo nent disengaged.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.This issue may occur when the instrument is handled roughly.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
EEA
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
Manufacturer (Section G)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key19638529
Report Number2647580-2024-02846
Device Sequence Number8572764
Product Code GAG
UDI-Device Identifier10884523006056
UDI-Public10884523006056
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K221003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEEAXL25
Device Catalogue NumberEEAXL25
Device Lot NumberP1L1169R
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2024
Supplement Date Received by Manufacturer08/21/2024
09/26/2024
10/15/2024
12/30/2024
Initial Report FDA Received Date06/28/2024
Supplement Report FDA Received Date09/09/2024
10/02/2024
10/21/2024
01/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Other;
Patient SexUnknown